Nebraska, 2004

Tornadoes and Hail in Nebraska, April 20, 2004

April 20, 2004 · NWS LBF · 7 events in 3 counties and zones

5 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 20, 1:41 AM CST, 12 hours 34 minutes earlier.

Area forecast discussion, Apr 20, 1:41 AM CST, 12 hours 34 minutes before
AREA FORECAST DISCUSSION-CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
241 AM CDT TUE APR 20 2004

...FORECAST CHALLENGE WILL BE ON PRECIP THROUGHOUT THE FORECAST
PERIOD...

.NEAR TERM...SHRA AND TSRA WILL CONTINUE TO BE POSSIBLE OVER THE
NESTRN ZONES TODAY AS THIS WRAPS AROUND THE SFC LOW MOVING SOUTHEAST
OUT OF SD. AN ISOLATED SEVERE STORM MAY BE POSSIBLE EARLY AS THE
S/W MOVES THROUGH AND STEEP MIDLEVEL LAPSE RATES DEVELOP. NW FLOW
WILL QUICKLY SET UP OVER THE AREA THIS AFTERNOON THEN TRANSITIONING
TO ZONAL FLOW BY MIDDAY WEDNESDAY. GULF BEGINS TO OPEN UP AGAIN AND
LL MOISTURE WILL BEGIN TO REPLENISH ITSELF LATE WEDNESDAY. FIRST
PIECE OF ENERGY FROM THE SYSTEM THAT WILL BRING A GOOD SHOT OF PRECIP
TO THE AREA LATER THIS WEEK MOVES THROUGH. DECENT LIFT...DIVERGENCE
ALOFT AND POSSIBLY THE LEFT ENTRANCE REGION TO THE JET WILL ALLOW
SHRA TO DEVELOP LATE WEDNESDAY. LIGHT SHRA SHOULD CONTINUE THROUGH
THE NIGHT UNTIL MAIN SYSTEM FINALLY BEGINS TO AFFECT THE CWA.

UPPER LOW MOVING SOUTHEAST OUT OF CANADA WILL BE THE SYSTEM THAT
BRINGS THE MUCH NEEDED PRECIP TO THE AREA. ETA IS A LITTLE FASTER AND
NOT AS FAR SOUTH AS THE GFS. ETA AND CAN AGREE WITH PLACEMENT OF
UPPER LOW BY 84 HRS OVER WSTRN KS/NE. THIS HAS BEEN CONSISTENT THE
LAST COUPLE OF DAYS. GFS HAS BEEN CONSISTENT TOO BUT IS SLOWER
AND FURTHER SOUTH. GFS AND ETA ARE SIMILAR THROUGH 60 HRS THEN THE
GFS DIGS THE SYSTEM MUCH FURTHER SOUTH BY 84 HRS. WITH THIS...FEELING
IS THAT THE GFS IS THE OUTLIER AND THE ETA AND CAN WILL WEIGH HEAVILY
ON THE FORECAST THROUGH 84 HRS THEN WILL SLOWLY TRY TO BLEND IN WHAT
THE GFS SHOWS PAST THAT. PRECIP WILL HAVE ALREADY BEGUN AS UPPER LOW
CONTINUES TO MOVE INTO CO AND THEN KS BY 84 HRS. WILL LOWER HIGHS A
GOOD BIT THURSDAY AND FRIDAY AS CLOUDS AND RAIN SHOULD KEEP US COOLER
THAN PREVIOUSLY FORECASTED. HAVE RAISED POPS TO LIKELY FOR THURSDAY
AFTERNOON THROUGH FRIDAY MORNING FOR THE ESTRN 2/3RDS OF THE CWA.
CONFIDENCE IS RELATIVELY HIGH THAT A DECENT SHOT OF PRECIPITATION
WILL OCCUR BUT TIMING IS NOT AS GFS AND ETA STILL NOT IN TOTAL
AGREEMENT.

.LONG TERM...SHRA WILL BEGIN TO TAPER OFF WEST TO EAST EARLY
SATURDAY AND BY THE END OF THE DAY BE OUT OF THE CWA AS THE UPPER
LOW LIFTS TO THE NORTHEAST. NW FLOW WILL SET UP AND AS PREVIOUS
FORECAST MENTIONED ANOTHER S/W DROPS THROUGH MIDDAY SUNDAY. SECOND
RUN IN A ROW THAT HAS SHOWN THIS SO WILL CONTINUE TO HOLD POPS IN
FOR SUNDAY. AFTER THAT NW FLOW TAKES CONTROL OF THE WEATHER FOR THE
REMAINDER OF THE FORECAST AND A DRY FORECAST LOOKS PROBABLE.
CURRENT FORECAST HIT THIS HEAD ON SO NO CHANGES MADE TO SUNDAY
THROUGH TUESDAY.

&&

.SYNOPSIS...00z SFC ANALYSIS SHOW WARM FRONT LIFTING NWRD AND INTO
CNTRL KS. SFC IS LOCATED OVER WSTRN NM. BEST LL MOISTURE IS SOUTH
OF THE WARM FRONT WITH DEWPOINTS IN THE MID 60S WHILE NORTH OF IT IS
IN THE MID 30S TO LOWER 40S. 00Z H5 ANALYSIS HAS S/W OVER WSTRN CO
WITH A BAROTROPIC ATMOSPHERE OVER THE CNTRL CONUS. WV SHOWED A GOOD
BAROCLINIC LEAF AT 22Z OVER ESTRN NM WHICH MATURED NICELY AS IT
MOVED INTO THE NESTRN TX PANHANDLE. REGIONAL MOSAIC AT 03Z SHOWED A
FEW GOOD SHRA AND TSRA OVER THE PANHANDLE AND THESE WILL BE MOVING
INTO THE CWA WITHIN THE NEXT 2 HOURS. BY 07Z A GOOD LINE OF SHRA AND
TSRA IS MOVING THROUGH WSTRN NE AND A FEW TSRA HAVE NOW DEVELOPED
IN FRONT OF THE LINE WITH ONE TSRA HAVING ALREADY MOVED OVER KLBF.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CAB
Hazardous weather outlook, Apr 20, 9:00 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1000 AM CDT TUE APR 20 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-211100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
1000 AM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM CDT (6 PM MDT) FOR AREAS
SOUTH OF HIGHWAY 2 AND WEST OF A LINE FROM MULLEN IN HOOKER
COUNTY...TO NORTH PLATTE...TO EUSTIS IN FRONTIER COUNTY. MOSTLY
SUNNY SKIES WILL PREVAIL TODAY ACROSS THE OUTLOOK...HOWEVER
AFTERNOON HEATING WILL CAUSE SOME INSTABILITY TO EXIST EAST OF A
SPRINGVIEW TO BURWELL LINE. IN THIS AREA...A FEW SHOWERS AND
THUNDERSTORMS MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE BY WEDNESDAY
AFTERNOON IN ADVANCE OF AN UPPER LEVEL LOW PRESSURE SYSTEM DROPPING
SOUTH FROM THE NORTHERN ROCKIES. AN UNSETTLED WEATHER PATTERN WILL
PERSIST THROUGH FRIDAY WITH SHOWERS AND THUNDERSTORMS LIKELY THURSDAY
AND THURSDAY NIGHT. SHOWERS MAY PERSIST INTO SATURDAY BEFORE THE
SYSTEM EXITS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MASEK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 2 tornado. Local standard time, as filed.

Hail, Cherry

When
April 20, 2:15 PM CST
Where
Cherry County, Valentine
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.867, -100.550

Hail, Rock

When
April 20, 3:55 PM CST
Where
Rock County, 2 mi SW of Newport
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.583, -99.367

Hail, Holt

When
April 20, 4:05 PM CST
Where
Holt County, 4 mi W of Stuart
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
42.600, -99.217

Hail, Holt

When
April 20, 4:35 PM CST
Where
Holt County, 5 mi SE of Atkinson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.483, -98.900

Hail, Holt

When
April 20, 4:45 PM CST
Where
Holt County, 3 mi S of Atkinson
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.483, -98.967

Hail accumulated to the depth of 1 1/2 inches on Highway 11 indirectly causing a one vehicle rollover accident with 1 person injured as he was ejected from the vehicle.

Tornado, Holt

When
April 20, 4:45 PM CST
Where
Holt County, 11 mi N of Chambers
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
EMERGENCY MANAGER
Coordinates
42.367, -98.750

The tornado made a brief touchdown in open rangeland resulting in no damage.

Tornado, Holt

When
April 20, 5:07 PM CST
Where
Holt County, 7 mi W of Ewing
Rating
F0
Path length
0.2 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
42.267, -98.483

The tornado made a brief touchdown in open rangeland resulting in no damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyThe tornado archive for Nebraska, 2004Warnings in Nebraska, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389909, 5389910, 5389911, 5389912, 5389913, 5389914, 5389915.